Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Las Vegas, NV

July 30, 2012San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2012, 5:54 PM PDT for San Bernardino County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 5:54 PM PDT (00:54 UTC)
Expired
Jul 30, 2012, 6:45 PM PDT
In force
51 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS55 KVEF 310054
SVRVEF
CAC071-310145-
/O.NEW.KVEF.SV.W.0023.120731T0054Z-120731T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 PM PDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 645 PM PDT.

* AT 551 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL SAN BERNARDINO COUNTY...OR 11 MILES NORTH OF BAKER...
  AND WAS MOVING WEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROUTE 127 NORTH OF BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3525 11625 3547 11636 3553 11598 3539 11590
TIME...MOT...LOC 0054Z 075DEG 16KT 3543 11602

$$

JA
2 follow-up statements
451 
WWUS55 KVEF 310123
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
623 PM PDT MON JUL 30 2012

CAC071-310145-
/O.CON.KVEF.SV.W.0023.000000T0000Z-120731T0145Z/
SAN BERNARDINO CA-
623 PM PDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...

AT 621 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING AT LEAST QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER NORTH CENTRAL SAN BERNARDINO COUNTY...OR 6 MILES 
NORTHWEST OF BAKER...AND WAS MOVING SOUTHWEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
STATE ROUTE 127 BETWEEN MILE MARKERS 5 AND 10

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3546 11612 3533 11605 3525 11625 3538 11632
TIME...MOT...LOC 0121Z 060DEG 19KT 3535 11614

$$

JA
288 
WWUS55 KVEF 310143
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
643 PM PDT MON JUL 30 2012

CAC071-310148-
/O.EXP.KVEF.SV.W.0023.000000T0000Z-120731T0145Z/
SAN BERNARDINO CA-
643 PM PDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 645 PM PDT...

DOPPLER RADAR INDICATED THE THUNDERSTORM JUST NORTH OF I-15 NEAR 
BAKER HAS WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING LARGE HAIL 
AND DAMAGING WINDS. THE STORM WILL CONTINUE TO MOVE SOUTHWEST AT
20 MPH AS IT GRADUALLY DISSIPATES.

LAT...LON 3546 11612 3533 11605 3525 11625 3538 11632
TIME...MOT...LOC 0138Z 050DEG 17KT 3526 11621

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:14 PM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 2:14 PM PDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT MON JUL 30 2012

.SYNOPSIS...MONSOON MOISTURE WILL BRING CHANCES FOR THUNDERSTORMS TO
MUCH OF THE REGION THROUGH THE WEEK. HEAVY RAIN AND FLASH FLOODING
WILL BE A THREAT EACH DAY.
&&

.SHORT TERM...SATELLITE LOOP SHOWED WELL DEFINED CIRCULATION OVER
THE FAR SOUTHERN CWA TRYING TO MOVE NORTH BUT BEING BLOCKED BY THE
BIG RIDGE OVER NORTHERN NEVADA. SURFACE OBS SHOWED HIGH DEWPOINTS
OVER THE SOUTHEAST HALF TO TWO THIRDS OF THE CWA...AND THE
COMBINATION OF THE TWO WAS FUELING THUNDERSTORMS WITH HEAVY RAIN
ROUGHLY SOUTHEAST OF I-15 EARLY THIS AFTERNOON. THESE STORMS WILL
GRADUALLY PROGRESS NORTHWEST THIS EVENING AND TONIGHT...THEN THE
DISTURBANCE IS EXPECTED TO STALL RIGHT OVER OUR CWA. THIS SHOULD
KEEP SIGNIFICANT FORCING IN PLAY FOR THE SOUTHEAST TWO THIRDS OF THE
AREA...WITH ONE HOPE FOR A REPRIEVE...IF IT RAINS LONG ENOUGH IN ONE
PLACE TO COMPLETELY OVERTURN THE AIRMASS THEN THAT AREA WOULD QUIET
DOWN FOR A DAY OR SO. SUCH CONVECTIVE SCALE PHENOMENA ARE NEARLY
IMPOSSIBLE TO FORECAST WITH ANY LEAD TIME...SO KEPT CHANCE TO LIKELY
POPS GOING OVER THE SOUTHEAST HALF OF THE CWA THROUGH THURSDAY. VERY
JUICY AIR WILL REMAIN IN PLACE...AND FLASH FLOODING WILL BE A
SIGNIFICANT THREAT WITH ANY SLOW MOVING THUNDERSTORMS. POINT
TEMPERATURES WILL BE HIGHLY DEPENDENT ON LOCATION AND TIMING OF
CONVECTION EACH DAY.

.LONG TERM...THE MODELS SHOW SOME HINT OF DRIER AIR TRYING TO PUSH
IN FROM THE SOUTHWEST OVER THE WEEKEND AS A SHORTWAVE TROUGH RIDES
AROUND THE PERIPHERY OF THE SOUTHERN PLAINS RIDGE. THIS SEEMS
PHYSICALLY REALISTIC...BUT TIMING SUCH FEATURES SEVERAL DAYS OUT IS
ALWAYS PROBLEMATIC. TWEAKED THE FORECAST A LITTLE BIT IN THAT
DIRECTION...BUT DID NOT JUMP ON IT. IF THE DRYING TREND
OCCURS...TEMPERATURES WOULD START AN UPWARD TREND AS WELL.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL AFFECT THE MORMON
MESA...PEACH SPRINGS AND DAGGETT CORRIDORS THIS EVENING...AND COULD
SPREAD OVER THE TERMINAL DURING THE LATE AFTERNOON. OUTFLOWS FROM
THE SOUTHEAST WILL ALSO BE A CONCERN AT KLAS. CHANCES FOR
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE WEEK...WITH THE GREATEST CHANCES NEAR AND SOUTHEAST OF
I-15. VERY HEAVY RAIN AND OUTFLOW WINDS WILL BE THE MAIN THREATS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR
     NVZ016-020>022.
AZ...FLASH FLOOD WATCH UNTIL 10 PM MST THIS EVENING FOR
     AZZ001>003-036.
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR
     CAZ524-526-527.
&&

MORGAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 30, 10:42 AM PDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 AM PDT MON JUL 30 2012

AZZ001>003-036-CAZ524-526-527-NVZ016-020>022-310845-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
1042 AM PDT MON JUL 30 2012 /1042 AM MST MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING. HEAVY RAIN WILL BE POSSIBLE WITH STORMS AND A FLASH
FLOOD WATCH IS IN EFFECT FROM 9 AM THIS MORNING UNTIL 10 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MONSOON MOISTURE WILL LINGER THROUGH SUNDAY LEADING TO A CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS. OVERALL THE HEAVY
RAINFALL POTENTIAL WITH STORMS WILL DECREASE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>523-525-NVZ014-015-017>019-310845-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
1042 AM PDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL CONTINUE TO INCREASE TOWARD THE NORTHWEST
LEADING TO A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TODAY WITH LOCALLY HEAVY RAIN. ESMERALDA COUNTY AND NORTHERN INYO
COUNTY ARE EXPECTED TO REMAIN MAINLY DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MONSOON MOISTURE WILL LINGER THROUGH SUNDAY LEADING TO A CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER SOUTHEAST
NEVADA...EASTERN SAN BERNARDINO COUNTY AND MOHAVE COUNTY. OVERALL
THE HEAVY RAINFALL POTENTIAL WITH STORMS WILL DECREASE THROUGH
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 30, 1:09 PM PDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
109 PM PDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     LIGHTNING        1 WNW KINGMAN           35.22N 114.05W
07/30/2012                   MOHAVE             AZ   TRAINED SPOTTER

            LIGHTNING KNOCKED DOWN POWER LINES.

&&

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:29 AM PDTFlash Flood WatchVEFSan Bernardino19 hr
Jul 31, 10:00 AM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 31, 10:08 AM PDTFlash Flood WarningVEFSan Bernardino112 min
Jul 31, 10:38 AM PDTFlash Flood WarningVEFSan Bernardino94 min
Jul 31, 11:58 AM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 31, 12:03 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 31, 1:30 PM PDTFlash Flood WarningVEFSan Bernardino49 min
Jul 31, 2:00 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 31, 3:05 PM PDTFlash Flood WarningVEFSan Bernardino42 min
Jul 31, 3:25 PM PDTFlash Flood WarningVEFSan Bernardino65 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.